Alert archive / South Dakota / Dense Fog Advisories in 2021
Dense Fog Advisory 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this dense fog advisory at Mar 5, 2021, 4:11 AM CST for 13 counties in South Dakota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2021, 4:11 AM CST (10:11 UTC)
- Expired
- Mar 5, 2021, 10:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995 WWUS73 KFSD 051011 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 411 AM CST Fri Mar 5 2021 SDZ038-050-052-053-057>060-063>065-068-069-051600- /O.NEW.KFSD.FG.Y.0009.210305T1011Z-210305T1600Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 411 AM CST Fri Mar 5 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility less than one half mile in dense fog. * WHERE...Portions of central, east central, south central and southeast South Dakota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...Until 10 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
1 follow-up statement
894 WWUS73 KFSD 051611 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1011 AM CST Fri Mar 5 2021 SDZ038-050-052-053-057>060-063>065-068-069-051715- /O.EXP.KFSD.FG.Y.0009.000000T0000Z-210305T1600Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 1011 AM CST Fri Mar 5 2021 ...DENSE FOG ADVISORY HAS EXPIRED... Patchy dense fog persists in areas along and west of the James River Valley as of 10 AM CST. However, coverage of visibility below a half mile has been decreasing, and continued improvement in visibility is expected. Therefore, the advisory has been allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this dense fog advisory went out at Mar 5, 3:34 AM CST, 37 minutes earlier.
Area forecast discussion, Mar 5, 3:34 AM CST, 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 334 AM CST Fri Mar 5 2021 .SHORT TERM...(Today and Tonight) Issued at 333 AM CST Fri Mar 5 2021 Seeing a bit of patchy fog across the area this morning. Expect this to dissipate by mid to late morning. Otherwise, look for a slightly cooler day as strong low pressure over the eastern Canada/northeastern U.S. draws cooler air into the Northern Plains. There is quite a bit of difference between GEFS and ECMWF ensembles regarding temperatures today, but with temperatures consistently going higher than NBM data over the past several days, went with the 90th percentile for highs. This plays out to readings in the lower 50s east of Interstate 29 to around 60 over south central SD and the James River Valley. For tonight, even lighter east/southeasterly winds may be more conducive for fog formation overnight, so may have a little more fog than this morning. Low temperatures will again be in the upper 20s to lower 30s. .LONG TERM...(Saturday through Thursday) Issued at 333 AM CST Fri Mar 5 2021 For the weekend, the main theme will be warming temperatures. While staying on the warmer side of guidance for Saturday, remained somewhat constrained with a southeasterly low level flow - which is not typically conducive for the very warmest temperatures. Even so, still looking at highs in the mid 50s east to near 70 over south central SD. It will be breezy with mixed layer winds of 15 to 20 kts, and with the warmer temperatures there will be an enhanced fire danger - reaching Very High in our far western counties. At this time, the very lowest RH values will be found over far western Gregory county where afternoon RH may drop as low as 20 percent for a couple hours in the afternoon. This is the area that will have to be monitored for possible fire weather headlines in later forecasts. The stronger winds will persist into Sunday out ahead of an approaching surface trough which will push through the area on Sunday afternoon. Again went on the high side of guidance - close to the 75th percentile with highs in the lower 60s to around 70. This will result in another day with an enhanced fire danger. Warm days continue for Monday and Tuesday of next week, and in coordination with surrounding offices went above given NBM guidance which continued to look too cool. Still looking at the potential for some precipitation toward the middle of next week as a western CONUS trough begins to push to the east. Models still have not resolved their differences so confidence is low with regard to any one solution. At this time, it appears that any precipitation would be in the form of rain, at least initially - and did introduce a little thunder on Tuesday night with models indicating some instability across the area. Models then trend toward cooler temperatures for the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1022 PM CST Thu Mar 4 2021 VFR conditions continue this evening and that may be the trend through the night. Thick cirrus continues to hold temperatures up, and with shallow nature of boundary layer moisture, model guidance may still be overdoing potential stratus/fog development. Nevertheless, will include some lower ceilings and visibility west of the James River, but it may be quite localized. VFR conditions will persist through Friday with winds remaining rather light and variable. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...Dux
Hazardous weather outlook, Mar 4, 4:04 PM CST, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 404 PM CST Thu Mar 4 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-052215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 404 PM CST Thu Mar 4 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Patchy fog will be possible into Friday morning. Localized visibilities under 1 mile may be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dry and warm conditions, breezy southerly winds and continued above average temperatures, may lead to enhanced fire danger along and west of the James River Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:08 PM CST | Red Flag Warning | FSD | Gregory | 29 hr |
Nearby
Dense Fog Advisories in South Dakota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.